Arizona, 2009Damaging Wind in Arizona, August 23, 2009
August 23, 2009 · NWS TWC · 1 event in 1 county or zone
Moist southerly flow continued on August 23rd, with a high pressure ridge centered over West Texas, and a trough of low pressure over southern California. Disturbances embedded in the southerly flow enhanced thunderstorm development, resulting in both heavy rain and microburst potential.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southerly flow continued on August 23rd, with a high pressure ridge centered over West Texas, and a trough of low pressure over southern California. Disturbances embedded in the southerly flow enhanced thunderstorm development, resulting in both heavy rain and microburst potential.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 1:55 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 23, 1:55 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST SUN AUG 23 2009
.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR NORTHERN BAJA WILL MOVE EAST
TONIGHT WHILE ANOTHER DISTURBANCE APPROACHES FROM THE SOUTH. THESE
SYSTEMS IN COMBINATION WITH AMPLE MOISTURE WILL LEAD TO SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. LINGERING MOISTURE FOR MORE
SCATTERED SHOWERS AND THUNDERSTORMS MONDAY. DRIER AND WARMER
CONDITIONS TO OCCUR DURING THE MIDDLE AND LATTER PART OF THE WEEK.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ONGOING MAINLY
ADJACENT THE HIGHER TERRAIN OF GREENLEE/GRAHAM/COCHISE COUNTIES.
CELLS WERE ALSO NEAR THE SANTA RITA MOUNTAINS OF SANTA CRUZ COUNTY
AS WELL AS THE CATALINA/RINCON MOUNTAINS IN ERN PIMA COUNTY. SPECIAL
18Z KTWC SOUNDING WAS SLIGHTLY DRIER VERSUS THE 12Z SOUNDING ALONG
WITH VERY WEAK WIND FIELDS IN THE SURFACE-700 MB LAYER. MID-LEVEL
STEERING WINDS HAD BACKED AND INCREASED SOMEWHAT VERSUS THE 12Z
SOUNDING...APPARENTLY IN RESPONSE TO APPROACHING IMPULSE/VORT LOBE
IN BASE OF TROUGH NEAR THE NRN/CENTRAL BAJA COAST. STILL APPEARS
THAT THE PROSPECT OF SEVERE TSTMS WILL REMAIN JUST WEST OF THIS
FORECAST AREA AS PER SWODY1/SWOMCD.
ALTHOUGH PRECIP WATER HAS DECREASED SOMEWHAT VERSUS THE PAST 6-24
HOURS...MOISTURE IS EXPECTED TO INCREASE ACROSS SE AZ THIS EVENING
AHEAD OF THE APPROACHING IMPULSE. ALSO...23/18Z NAM AND VARIOUS RUC
SOLUTIONS WERE SIMILAR WITH REGARD TO DEPICTING FAIRLY DECENT RAINS
ACROSS NRN SONORA THIS EVENING. THUS WILL MAINTAIN LIKELY-CATEGORY
POPS FROM THE TUCSON METRO AREA EWD THIS EVENING AS WELL AS THE
DEPICTION AND MENTION OF LOCALLY HEAVY RAINFALL MOST SECTIONS.
PRECIP TO DIMINISH SOMEWHAT AFTER MIDNIGHT WITH THE BEST CHANCE OF
MEASURABLE PRECIP EAST OF TUCSON ACROSS GREENLEE/GRAHAM/COCHISE
COUNTIES. ONLY A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS FAR WRN PIMA
COUNTY AFTER MIDNIGHT. CHANCE-TYPE POPS TUCSON METRO AREA LATE
TONIGHT AND AGAIN MON AFTERNOON/EVENING WITH LESSER CHANCES WRN
SECTIONS.
DRYING TREND TO COMMENCE STARTING TUE AND SHOULD BE MOST PRONOUNCED
WED-THUR AS BULK OF DEEPER MOISTURE PROGGED TO BE EAST OF THIS
FORECAST AREA. MODEST MOISTURE RETURN BY THE WEEKEND AND THUS WILL
DEPICT LOW-GRADE POPS FROM THE TUCSON METRO AREA EWD NEXT SAT-SUN.
BELOW NORMAL DAYTIME TEMPS MON-TUE THEN WARMER WED...WITH HIGH TEMPS
TRENDING ABOVE NORMAL DURING THE THUR-SUN PERIOD.
&&
.AVIATION...SCATTERED-BROKEN CLOUDS WITH BASES GENERALLY 6-8K FT AGL
ALONG WITH SCATTERED-NUMEROUS TSRA/SHRA THROUGH 24/06Z. SCATTERED
TSRA/SHRA MAINLY EAST OF KTUS LATE TONIGHT AND INTO MONDAY MORNING.
TSRA THRU 03Z CAPABLE OF WIND GUSTS TO 40 KTS ALONG WITH HEAVY RAIN
RESULTING IN MVFR AND BRIEF IFR CONDITIONS. OTHERWISE SURFACE WINDS
GENERALLY LESS THAN 10 KTS INTO MONDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...NO FIRE WEATHER CONCERNS THROUGH AT LEAST TUESDAY AS
AMPLE MOISTURE TO REMAIN ACROSS SOUTHEAST ARIZONA.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 23, 3:35 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
335 AM MST SUN AUG 23 2009
AZZ019-029-030-033>035-240700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
335 AM MST SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A UPPER TROUGH OF LOW PRESSURE OFF THE COAST OF NORTHERN BAJA WILL
TRACK NORTHEAST TODAY INTO SOUTHERN CALIFORNIA. INITIALLY...THIS
WILL RESULT IN STRONG THUNDERSTORMS OVER THE COLORADO RIVER VALLEY
THIS AFTERNOON. THIS FEATURE WILL THEN ENHANCE STORM DEVELOPMENT
ACROSS SOUTHEAST ARIZONA TONIGHT AND MONDAY. THE COMBINATION OF
THE LIFTING MECHANISMS ASSOCIATED WITH THIS TROUGH...A MOIST AIRMASS
ALREADY IN PLACE...AND A DISTURBANCE MOVING IN FROM NORTHWEST MEXICO
WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALIZED FLASH FLOODING
DUE TO WIDESPREAD HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOUTHEAST ARIZONA WILL CONTINUE TO RESIDE BETWEEN AN UPPER TROUGH OF
LOW PRESSURE OVER SOUTHERN CALIFORNIA AND AN UPPER HIGH CENTERED OVER
TEXAS MONDAY AND MONDAY NIGHT. THIS WILL CONTINUE TO PROVIDE THE AREA
WITH AN ACTIVE PATTERN FOR SHOWERS AND THUNDERSTORMS. SOME STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL MONDAY INTO MONDAY EVENING.
THEREAFTER...THE PATTERN BECOMES DRIER WITH SIGNIFICANTLY REDUCED
CHANCES OF STORMS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-032-240700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
335 AM MST SUN AUG 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A UPPER TROUGH OF LOW PRESSURE OFF THE COAST OF NORTHERN BAJA WILL
TRACK NORTHEAST TODAY INTO SOUTHERN CALIFORNIA. INITIALLY...THIS
WILL RESULT IN STRONG THUNDERSTORMS OVER THE COLORADO RIVER VALLEY
THIS AFTERNOON. THESE STORMS WILL TRACK INTO CENTRAL AND WESTERN
PIMA COUNTY LATE THIS AFTERNOON INTO THE EARLY EVENING. THE MAIN
THREAT FROM THESE STORMS WILL BE DAMAGING THUNDERSTORM OUTFLOW
WINDS.
THIS TROUGH WILL THEN ENHANCE STORM DEVELOPMENT ACROSS SOUTHEAST
ARIZONA TONIGHT AND MONDAY. THE COMBINATION OF THE LIFTING MECHANISMS
ASSOCIATED WITH THIS TROUGH...A MOIST AIRMASS ALREADY IN PLACE...AND
A DISTURBANCE MOVING IN FROM NORTHWEST MEXICO WILL RESULT IN NUMEROUS
SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY. THE MAIN THREAT FROM
THESE STORMS WILL BE LOCALIZED FLASH FLOODING DUE TO WIDESPREAD
HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOUTHEAST ARIZONA WILL CONTINUE TO RESIDE BETWEEN AN UPPER TROUGH OF
LOW PRESSURE OVER SOUTHERN CALIFORNIA AND AN UPPER HIGH CENTERED OVER
TEXAS MONDAY AND MONDAY NIGHT. THIS WILL CONTINUE TO PROVIDE THE AREA
WITH AN ACTIVE PATTERN FOR SHOWERS AND THUNDERSTORMS. SOME STORMS WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL MONDAY INTO MONDAY EVENING.
THEREAFTER...THE PATTERN BECOMES DRIER WITH SIGNIFICANTLY REDUCED
CHANCES OF STORMS BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Cochise
- When
- August 23, 3:25 PM MST
- Where
- Cochise County, Mescal
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 31.980, -110.430
Severe thunderstorm microburst winds caused significant damage to mobile homes at Mescal. At least two mobile homes suffered roof damage or roof collapse. Several awnings on the mobile homes were destroyed. Thunderstorm winds were estimated to be near 70 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Maine, August 23, 20091 death · 13 injured · 1 event
- Flash Flooding in New Mexico, August 23 to 24, 2009$80,000 · 3 events
- Hail and Damaging Winds in North Dakota, August 23 to 24, 2009$65,000 · 1 in hail · 7 events
- Damaging Winds in Texas, August 23, 2009$37,000 · 61 kt wind · 4 events
- Damaging Wind in South Dakota, August 23, 2009$20,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Montana, August 23, 20091.75 in hail · 13 events
- Flash Flooding in New York, August 23, 20095 events
- Flash Flooding in California, August 23, 20092 events
- Flash Flooding in Idaho, August 23, 2009$2,000 · 2 events
- Damaging Wind in New York, August 23, 2009$500 · 52 kt wind · 2 events
- Flash Flood and Damaging Wind in Nevada, August 23, 2009$3,000 · 50 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 23, 2009$8,000 · 1.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184211.